Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 320, NWS Nashville, TN

October 9, 2009Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 9, 2009, 2:11 PM CDT for Maury County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 2:11 PM CDT (19:11 UTC)
Expired
Oct 9, 2009, 2:33 PM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Maury County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 12:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 091911
SVROHX
TNC119-091945-
/O.NEW.KOHX.SV.W.0320.091009T1911Z-091009T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 245 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF COLUMBIA...AND
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF COLUMBIA BY 225 PM CDT...
  SPRING HILL BY 240 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3554 8722 3566 8733 3570 8728 3570 8726
      3572 8726 3582 8712 3572 8681
TIME...MOT...LOC 1911Z 239DEG 33KT 3564 8723

$$

LAROSA
1 follow-up statement
000 
WWUS54 KOHX 091933
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT FRI OCT 9 2009

TNC119-091942-
/O.CAN.KOHX.SV.W.0320.000000T0000Z-091009T1945Z/
MAURY TN-
233 PM CDT FRI OCT 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MAURY COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED. ADDITIONAL STORMS MAY APPROACH THE AREA...CONTINUE TO 
MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR CENTRAL TENNESSEE.

LAT...LON 3554 8722 3566 8733 3570 8728 3570 8726
      3572 8726 3582 8712 3572 8681
TIME...MOT...LOC 1932Z 239DEG 33KT 3574 8703

$$

LAROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:25 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 9, 10:25 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 AM CDT FRI OCT 9 2009

.MESOSCALE UPDATE...
CELLS INTENSIFIED UPON CROSSING THE TN RIVER AROUND 15Z. STRONGER
CELLS SEEM TO BE TIED TO MOISTURE FLUX GRADIENT WHICH BACKED UP
A LITTLE TO THE NORTHWEST DURING THE LAST HOUR. OTHER THAN THE CELL
THAT WAS OVER CARROLL COUNTY EARLIER THERE HAS BEEN LITTLE BOWING
EVIDENT IN THE CELLS. STILL THINK SOME STORMS COULD GO SEVERE
DURING THE DAY...BUT COVERAGE STILL A QUESTION. CELLS SEEM TO BE
STRUGGLING TO GAIN MUCH IN THE WAY OF VERTICAL EXTENT BASED ON
GRANALYST AND MINIMUM LIGHTNING ACTIVITY SO FAR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Oct 9, 5:07 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT FRI OCT 9 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-101000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AS A STRONG COLD FRONT IS EXPECTED TO MOVE NORTHWEST TO SOUTHEAST
ACROSS MIDDLE TENNESSEE TODAY...THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME OF THESE THUNDERSTORMS COULD POSSIBLY BECOME
SEVERE...WITH DAMAGING THUNDERSTORM OUTFLOW WINDS AND THE
POSSIBILITY OF THE DEVELOPMENT OF ISOLATED TORNADOES. THE BEST
POTENTIAL FOR SEVERE WEATHER DEVELOPMENT WILL BE ALONG AND WEST OF
A LAFAYETTE...TO WOODBURY...TO TULLAHOMA LINE. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING BREIF HEAVY RAINFALL...WITH
ISOLATED RAINFALL AMOUNTS OF UP TO TWO INCHES POSSIBLE. THE THREAT
FOR SEVERE WEATHER WILL DIMINISH NORTHWEST TO SOUTHEAST TODAY
AFTER LOCATIONS EXPERIENCE THE COLD FRONTAL PASSAGE.

ALONG WITH THESE THUNDERSTORMS...WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING. EXERCISE CAUTION WITH ANY OUTDOOR ACTIVITIES THAT YOU
MIGHT BE ABLE TO PARTICIPATE IN TODAY. REMEMBER...IF THUNDER
ROARS...GO INDOORS.

EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS TODAY AS HEAVY
RAINFALL MIGHT RESULT IN PONDING OF WATER ON THESE ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
POSSIBLE DEVELOPING SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED ON FRIDAY.

31/JBW

In the hours before

Special weather statement, Oct 9, 12:30 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 PM CDT FRI OCT 9 2009

TNZ008>011-027>034-056>066-075-077>080-093>095-091930-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET...HARTSVILLE...
CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...
ALLARDT...LINDEN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...FAIRFIELD GLADE...
SHELBYVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...TRACY CITY...
ALTAMONT...COALMONT...SPENCER...WAYNESBORO...LAWRENCEBURG...
PULASKI
1230 PM CDT FRI OCT 9 2009

...TORNADO WATCH UNTIL 5 PM CDT FOR MUCH OF MIDDLE TENNESSEE...

SUPERCELL STORMS ARE BEGINNING TO DEVELOP AT THIS TIME IN MIDDLE
TENNESSEE.

DOPPLER WEATHER RADAR INDICATES A SUPERCELL MOVING THROUGH SOUTHEASTERN
ROBERTSON COUNTY NEAR GREENBRIER AT 1230 PM CDT...THAT HAS DOWNED
TREES IN DICKSON AND HUMPHREYS COUNTIES. THIS STORM WILL PASS NEAR
WHITE HOUSE AROUND 1245 PM CDT.

BOYD
Local storm report, Oct 9, 12:39 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1239 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     DICKSON                 36.08N 87.38W
10/09/2009                   DICKSON            TN   EMERGENCY MNGR

            EMA REPORTS TREES DOWN IN DICKSON AND CHARLOTTE AREAS.

&&

MD
Local storm report, Oct 9, 12:47 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1247 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FUNNEL CLOUD     6 NE ASHLAND CITY       36.34N 86.98W
10/09/2009                   CHEATHAM           TN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR I-24 NEAR ROBERTSON/DAVIDSON
            COUNTY LINES.

&&

MD
Local storm report, Oct 9, 1:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
137 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     10 NW NASHVILLE         36.27N 86.91W
10/09/2009                   DAVIDSON           TN   EMERGENCY MNGR

            REPORTS OF SEVERAL TREES DOWN AND DAMAGE TRAILERS WITH
            POSSIBLE INJURIES.

&&

MD
Local storm report, Oct 9, 1:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
141 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     8 NW NASHVILLE          36.25N 86.89W
10/09/2009                   DAVIDSON           TN   EMERGENCY MNGR

            TREES REPORTED DOWN NEAR OLD HICKORY BLVD AND SHUTES
            LANE.

&&

MD
Special weather statement, Oct 9, 2:09 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CDT FRI OCT 9 2009

TNZ008>011-027>034-056>066-075-077>080-093>095-092115-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET...HARTSVILLE...
CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...
ALLARDT...LINDEN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...FAIRFIELD GLADE...
SHELBYVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...TRACY CITY...
ALTAMONT...COALMONT...SPENCER...WAYNESBORO...LAWRENCEBURG...
PULASKI
209 PM CDT FRI OCT 9 2009

...TORNADO WATCH UNTIL 5 PM FOR ALL OF MIDDLE TENNESSEE EXCEPT FOR
NORTHWEST...

THUNDERSTORMS...SOME SUPERCELLS...HAVE BECOME SCATTERED ACROSS MIDDLE
TENNESSEE THIS AFTERNOON. DAMAGING WINDS HAVE BEEN REPORTED IN HUMPHREYS...
DICKSON...AND DAVIDSON COUNTIES. A FUNNEL CLOUD WAS REPORTED IN CHEATHAM
COUNTY SHORTLY AFTER NOON NEAR INTERSTATE 24 AT THE ROBERTSON AND
DAVIDSON COUNTY LINE.

THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN YOUR HOME...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN
AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:02 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson28 min
Oct 9, 12:16 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner44 min
Oct 9, 12:47 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson28 min
Oct 9, 12:48 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner27 min
Oct 9, 1:25 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson35 min
Oct 9, 1:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson34 min
Oct 9, 2:20 PM CDTSevere Thunderstorm WarningOHXWilson25 min
Oct 9, 2:23 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith22 min
Oct 9, 2:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson32 min
Oct 9, 3:16 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett19 min
Oct 9, 3:17 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury28 min
Oct 9, 3:18 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett28 min
Oct 9, 3:21 PM CDTTornado WarningOHXGiles, Marshall24 min
Oct 9, 3:24 PM CDTTornado WarningOHXCoffee36 min
Oct 9, 3:38 PM CDTTornado WarningOHXBedford, Marshall37 min
Oct 9, 3:59 PM CDTTornado WarningOHXBedford, Cannon, Coffee, Rutherford31 min
Oct 9, 4:07 PM CDTTornado WarningOHXBedford, Coffee23 min
Oct 9, 4:23 PM CDTTornado WarningOHXCoffee, Warren37 min
Oct 9, 4:51 PM CDTSevere Thunderstorm WarningOHXGrundy24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.